Women risk cancer returning by stopping Tamoxifen early
Women who cut short their Tamoxifen treatment before the recommended full five years risk their breast cancer returning, experts warn.
Up to half of women stop taking the drug prematurely but in doing so significantly reduce their survival odds, says Cancer Research UK.
Data shows for every hundred women who complete the full course, six fewer will have a recurrence of their cancer.
Tamoxifen is usually given to women with oestrogen-sensitive breast cancer.
This means that their tumour's growth is fed by the female hormone, and tamoxifen can help by blocking oestrogen.
But the treatment can cause unpleasant side effects like hot flushes and some women may question whether they still need to take it if their cancer has not returned within a couple of years.
Research that has looked at the medical records of 2,000 breast cancer patients taking tamoxifen suggests half of women fail to finish a five-year course of the drug and one in five regularly forget to take a tablet.
And now the first large study to look at the long-term benefits of long-term tamoxifen shows taking the drug for the full five years boosts survival substantially.
For the 3,500 patients in the study, the cancer came back in around 40% of the women who took tamoxifen for five years, compared to 46% among those who took it for two years.
Dr Allan Hackshaw, lead author of the research published in the Journal of Clinical Oncology, said: "Our study provides conclusive evidence that taking tamoxifen for five years offers women the best chance of surviving breast cancer.
"Women diagnosed with early stage breast cancer who are prescribed tamoxifen are recommended to take the drug for five years, but we know that many stop after two or three. Worryingly our results suggest that by doing this, they could increase their risk of cancer coming back."
Kate Law of Cancer Research UK said: "It's vital that doctors and nurses continue encouraging women to finish their course of tamoxifen and providing the necessary support to ensure any side-effects are effectively managed.
"We would urge anyone who experiences problems taking their medication to consult their doctor without delay."